Friday, January 4, 2013

Right Bundle Branch Block with New Anterior ST elevation

An elderly female with no known history of CAD presented to the ED as a walk-in with vomiting and upper abdominal discomfort.  The following ECG was recorded at t = 0:
There is sinus rhythm with Right Bundle Branch Block and ST elevation in leads V1 and V2, suspicious for STEMI. The computerized QRS duration is 138 ms. 
 A previous ECG was found:
There is an RSR' with right ventricular conduction delay and downsloping ST depression in V1 that is reminiscent of Brugada pattern.  The computerized QRS duration is 84 ms.  The ST elevation is confirmed to be new.

The cath lab was activated but the interventionalist was busy with another case.  In the interim, more data was found:  The first troponin returned elevated slightly.  A stat echo was ordered.  Heparin, Plavix and Nitroglycerine were ordered.  After ondansetron, the nausea subsided.  Further history revealed that the patient had undergone ablation for atrial fibrillation 7 days prior.  She had been on propafenone but was changed to flecainide following her ablation.  She was also on dabigatran (Pradaxa).  Her Na returned at 124 mEq/L.  Echo was completed and there was EF of 65% with no wall motion abnormality.  Repeat ECGs are below:
2nd ECG, t = 50 minutes

3rd ECG, t = 100 minutes
 There is little evolution of ST elevation.  The absence of a wall motion abnormality makes anterior STEMI very unlikely.


It was decided that the changes were due to Brugada-like pattern due to Na channel blockaid from flecanide in the setting of recent poor PO intake, nausea and vomiting.  Elevated troponin was due to recent ablation. The nausea and vomiting were attributed to dabigatran, which the patient had not tolerated well in the past (she had previously had such GI symptoms).  The patient was admitted to telemetry, her Na was replaced with IV fluids, flecainide was discontinued.  Metoprolol was started, dabigatran discontinued, and rivaroxaban was started.  ECG returned to baseline - incomplete RBBB was still present.  Serial troponins remained stable at a low but elevated level.  The patient had an uneventful hospital stay.

Flecainide, a sodium channel blocker, prolongs the QRS by at least 25%.  Dehydration, with lowered glomerular filtration, may elevate levels of flecainide.  Hyponatremia exacerbates the effects of sodium channel blockers (and treatment with hypertonic sodium, usually in the form of sodium bicarbonate, improves its effects and shortens the QRS).

This shows how sodium channel blockade can also elevate the ST segment, mimicking Brugada syndrome.

Lessons?

1. First, non-specific symptoms have a much lower pretest probability for MI.  We are all told that many MIs present with atypical symptoms (which is true).  But more important is to remember that, because so many illnesses present with atypical symptoms (abd pain, nausea/vomiting, dyspnea), such symptoms are much more likely to have a different etiology than MI.
2. A brief look at a patient's medical history can shed a lot of light on the present situation.
3. When in doubt, do an immediate echocardiogram
4.  The ECG itself is suspect: A friend sent me this case without any history, and asked me to interpret the ECGs.  My immediate response was "no STEMI".  How did I know this?  There is something slightly bizarre about the RBBB in these ECGs, though this I find difficult to put into words.  However, another feature is usually present in RBBB with LAD occlusion that I can put into words: there is usually at least 1 right precordial T-wave that is upright. See these cases:

Case 1 of RBBB with LAD occlusion
Case 2 of RBBB with LAD occlusion
Case 3 of RBBB with LAD occlusion
Case 4 of RBBB with LAD occlusion



3 comments:

  1. It seems the rSR pattern changes from baseline in ECG #1. Any comments on this?

    ReplyDelete
    Replies
    1. The change from old to first is due to the flecainide and hyponatremia (presumably, as it went away when that condition resolved.

      Perhaps you're referring to the difference between the first two ED ECGs (t= 0 and t = 50). That I can only guess at: perhaps lead placement?

      Steve Smith

      Delete
  2. The Brugada-like pattern is obvious from the first EKG but what was unrealistic & unacceptable to mind & logic is the reason behind it. The history & meds were quite enough to complete the whole picture into a nice,logic but unusual story.
    As always Dr.Steve, amazing & teaching case with outstanding comments & " not to forget" points.

    ReplyDelete